Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 216, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 1997, 4:13 PM CDT for Keya Paha County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 1997, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 29, 1997, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:25 PM CDT | Hail 1.5 | Springview, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 292113 RRA SVRLBF NEC103-292215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 413 PM CDT FRI AUG 29 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...CENTRAL AND EASTERN KEYA PAHA COUNTY AT 410 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 25 MILES NORTH OF AINSWORTH OR 7 MILES WEST OF BURTON MOVING EAST AT 15 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... SPRINGVIEW BY 425 PM CDT BURTON BY 435 PM CDT h SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:07 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 29, 2:07 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 205 PM CDT FRI AUG 29 1997 FIRST PERIOD DISCUSSION FORECAST PROBLEM THIS EVENING IS THE POSSIBILITY OF SEVERE THUNDERSTORMS IN CENTRAL AND WESTERN NEBRASKA. MODIFYING THE 12Z SOUNDINGS FOR OMAHA, RAPID CITY, AND NORTH PLATTE YIELDS CONVECTIVE POTENTIAL (CAPE) RANGING FROM ABOUT 2500J/KG IN OAX TO 5100J/KG IN LBF. LI, TOTAL TOTALS, AND SWEAT INDICES SHOW A BULLSEYE OF INSTABILITY AROUND LBF. THE PRIMARY PROBLEM WITH THIS EVENING'S FORECAST IS THE LOCATION OF ANY BOUNDARIES OR OTHER SYSTEMS ON WHICH THUNDERSTORM DEVELOPMENT CAN FOCUS. THE STORMS LAST NIGHT DEVELOPED NORTH AND WEST OF THE SURFACE LOW AND ALONG THE SURFACE BOUNDARY. DON'T SEE ANYTHING TO MAKE A BIG DIFFERENCE THIS EVENING. ANALYSIS FROM THE 12Z THETA-E DATA AT 700 MB REVEALS A 340K RIDGE ALONG A RAP-LFB-OMA LINE AND ANOTHER EXTENDING SOUTHWEST TO ABQ WITH A TRIPLE-POINT IN THE VICINITY OF LBF. SHIFTING THE COMBINATION OF THIS AND THE INSTABILITY BULLSEYE EAST ABOUT 50 MILES WOULD PUT THE PRIMARY RISK OF SEVERE THUNDERSTORMS NORTH AND EAST OF A VTN-LXN LINE. INDEED...THE NGM DOES JUST THAT WITH THE THETA-E AND INSTABILITY BY 12 HOUR FORECAST. THE 12Z SOUNDINGS FOR LBF AND SURROUNDING STATIONS ALL INDICATE AN INVERTED V FROM ABOUT 700 MB TO JUST ABOVE THE SURFACE...SO...WET BULB EFFECT WILL PROBABLY ENHANCE DOWNDRAFTS BRINGING IN THE RISK OF DAMAGING DOWNBURSTS IN AND NEAR STORMS. THE SOUNDINGS ALSO REVEAL PRONOUNCED DRYING OF MID LEVELS WHICH WILL ENHANCE THE UPDRAFTS IN THE STORMS AS WELL. WATER VAPOR IMAGERY SHOWS A SPLIT IN THE MOIST STREAM IN THE VICINITY OF VTN OR ANW WITH PLUMES GOING NORTHEAST INTO SOUTH DAKOTA AND EAST TO SOUTHEAST INTO CENTRAL AND EASTERN NEBRASKA. IN ADDITION...THIS MORNING'S 300MB PLOT SHOWS SOME DIFFLUENCE NEAR THAT POINT. THIS SHOULD ALSO ENHANCE THE CONVECTION. PUTTING IT ALL TOGETHER...BELIEVE THAT STRONGEST CONVECTION WILL DEVELOP ALONG OR JUST WEST OF A MRR-LBF LINE AND INTENSIFY AS IT MOVES EAST...SO SPC DAY 1 OUTLOOK SEEMS TO BE ON TARGET. IN ADDITION...WITH THE PERSISTENCE OF THE THETA-E RIDGE AND INSTABILITY...BELIEVE PROBABILITY SHOULD BE RAISED TO 40 PERCENT OR HIGHER EAST OF A LINE FROM VALENTINE TO BRADY (EASTERN LINCOLN COUNTY). THAT WOULD LEAVE BBW IN WITH ANW AND ONL. IN THE WESTERN ZONES...ADAP HAS AXIS OF SURFACE MOISTURE CONVERGENCE FROM MERRIMAN TO JUST EAST OF SIDNEY...SO SHOULD PROBABLY BUMP POPS IN PANHANDLE TO VTN TO 40 PERCENT. FOR THE LATER PERIODS... HAVE CHOSEN THE NGM BECAUSE OUR GRIDDED DATA FROM THE AVN AND ETA IS EITHER MISSING OR BAD AND A LOOK AT THE CENTRALLY PREPARED OUTPUT FROM ETA AND NGM INDICATES THAT THE SOLUTIONS ARE SIMILAR IN MOST RESPECTS. A NOTABLE EXCEPTION IS THAT THE ETA STILL SEEMS TO BE OVERDOING THE STRENGTH OF THE VORT MAXES AS HAS BEEN THE CASE FOR THE LAST THREE DAYS. HOWEVER...LOCATIONS OF THOSE FEATURES ARE SIMILAR. STILL IT APPEARS THAT THE THETA-E RIDGE WILL PROBABLY PERSIST IN THE WEST...SO SOME MENTION OF THUNDERSTORMS IS RECOMMENDED FOR THE PANHANDLE. SUGGESTED FORECAST... NEZ006>010-026>029-038-300915- KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-CUSTER- INCLUDING THE CITIES OF AINSWORTH...O NEILL...BURWELL...BROKEN BOW 400 PM CDT FRI AUG 29 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. LOW IN THE MID 60S. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY.....MOSTLY SUNNY. HIGH IN THE MID 80S. NORTHEAST WIND 5 TO 10 MPH. .SATURDAY NIGHT...PARTLY CLOUDY. LOW IN THE MID 60S. .SUNDAY...MOSTLY SUNNY. HIGH IN THE UPPER 80S. .LABOR DAY...DRY. LOW IN THE MID 60S. HIGH NEAR 90. NEZ004-005-022>025-300915- SHERIDAN-GARDEN-DEUEL- INCLUDING THE COMMUNITIES OF GORDON...OSHKOSH...CHAPPEL 400 PM CDT FRI AUG 29 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. PARTLY CLOUDY. LOW AROUND 60. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY.....PARTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS. HIGH IN THE MID 80S. WIND BECOMING SOUTHEAST 5 TO 15 MPH BY LATE AFTERNOON. .SATURDAY NIGHT...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF THUNDERSTORMS. LOW AROUND 60. .SUNDAY...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF LATE AFTERNOON THUNDERSTORMS. HIGH NEAR 90. .LABOR DAY...A CHANCE OF THUNDERSTORMS. LOW IN THE LOWER 60S. HIGH AROUND 90. NEZ035>037-056>059-069>071-300915- ARTHUR-MCPHERSON-LOGAN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES- FRONTIER- INCLUDING THE CITIES OF OGALLALA...NORTH PLATTE...IMPERIAL 400 PM CDT FRI AUG 29 1997 .TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS. LOW AROUND 60. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY...MOSTLY SUNNY. HIGH IN THE UPPER 80S. NORTHEAST WIND 5 TO 15 MPH. .SATURDAY NIGHT...PARTLY CLOUDY. LOW IN THE LOWER 60S. .SUNDAY...MOSTLY SUNNY. HIGH NEAR 90. .LABOR DAY...DRY. LOW IN THE LOWER 60S. HIGH AROUND 90. NEZ006-023>025-300915- CHERRY-GRANT-HOOKER-THOMAS- INCLUDING THE COMMUNITIES OF VALENTINE...MULLEN 400 PM CDT FRI AUG 29 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. PARTLY CLOUDY. LOW AROUND 60. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY.....PARTLY SUNNY. HIGH IN THE MID 80S. WIND BECOMING SOUTHEAST 5 TO 15 MPH BY EARLY EVENING. .SATURDAY NIGHT...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF EVENING THUNDERSTORMS. LOW AROUND 60. .SUNDAY...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF LATE AFTERNOON THUNDERSTORMS. HIGH NEAR 90. .LABOR DAY...A CHANCE OF THUNDERSTORMS. LOW IN THE LOWER 60S. HIGH AROUND 90. LBF U$U 059/088 061/089 062 49300 VTN UU 060/087 061/089 062 49402 OGA UU 060/088 062/089 063 49300 IML UU 061/089 062/089 064 49300 BBW UU 061/087 062/088 063 49400 ANW UU 064/086 064/087 064 49400 ONL UU 065/085 065/086 065 49400 SPRINGER
In the hours before
Special weather statement, Aug 29, 10:42 AM CDT, 5 hours 31 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1040 AM CDT (940 AM MDT) FRI AUG 29 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER GROUPS IN PARTS OF CENTRAL AND NORTH CENTRAL NEBRASKA MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN THROUGH TRYON TO NORTH PLATTE. THE PRIMARY THREAT WITH THE STORMS IS DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE...BUT THE ALTITUDE OF BELOW FREEZING TEMPERATURES IS FAIRLY HIGH AND WILL PROBABLY CAUSE HAIL TO MELT TO A SIZE BELOW SEVERE CRITERIA. A LOW PRESSURE SYSTEM AND WEAK FRONT WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. WITH HIGH HUMIDITY AT THE SURFACE AND TEMPERATURES OF 90 OR HIGHER...SOME OF THE STORMS COULD BE SEVERE. THE OUTLOOK FOR SATURDAY INCLUDES A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL...NORTH CENTRAL...AND WESTERN AND SOUTHWEST NEBRASKA. SPRINGER
Local storm report, Aug 29, 11:11 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1111 AM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 12 N ASHBY NE 1.75 INCH HAIL
08/28/97 CHERRY HAIL COVERED THE GROUND
M. MUTCHLERLocal storm report, Aug 29, 11:13 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1111 AM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
08415 PM 12 N ASHBY NE 1.75 INCH HAIL
08/28/97 CHERRY HAIL COVERED THE GROUND
M. MUTCHLERLocal storm report, Aug 29, 2:39 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 6 SSW LEWELLEN NE 0.75 INCH HAIL
08/28/97 GARDEN
M. MUTCHLERLocal storm report, Aug 29, 2:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 6 SSW LEWELLEN NE 0.75 INCH HAIL
08/28/97 GARDEN
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:00 PM CDT | Tornado Warning | LBF | Sheridan | 50 min |
| Aug 28, 7:15 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 65 min |
| Aug 28, 7:46 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 34 min |
| Aug 28, 7:54 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Aug 28, 8:18 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 62 min |
| Aug 28, 9:03 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 32 min |
| Aug 28, 9:20 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 65 min |
| Aug 28, 9:47 PM CDT | Flash Flood Warning | LBF | Hayes | 3 hr |
| Aug 28, 10:16 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 64 min |
| Aug 28, 10:45 PM CDT | Flash Flood Warning | LBF | Lincoln, Perkins | 3 hr |
| Aug 29, 4:44 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 61 min |
| Aug 29, 4:56 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 64 min |
| Aug 29, 5:59 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 46 min |
| Aug 29, 6:27 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 63 min |
| Aug 29, 6:41 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.